Jump to content

Anti-anxiety medications that don't cause drowsiness?


Recommended Posts

Ive tried Paxil which almost immediately made me want to sleep. Ive also tried Clonazepam primarily for akathisia from Abilify which had the same effect at first but after I gained a tolerance just wore me down a little so I take that around bedtime. I'm getting major anxiety and panic from being on an low-dose atypical antipsychotic and from my 1 1/2 year bid in jail, which ended 2 years ago, from a psychotic episode (having flashbacks of inmates, guards, and harsh environment). Additionally, I'm completely restless, suffering from somewhat intense akathisia, and have racing thoughts. Nonetheless, I want something I can take in the beginning of the day that doesn't make me crawl onto the sofa and doze off. I want something that is calming yet not sedating. Something that will gradually turn me into a mental superhero. The only one I've heard of so far is Buspirone.

Edited by tsteele
Link to comment
Share on other sites

Depending on how long you were on Paxil for, it is possible that this is a side effect that could go away. You could always try another antidepressant, as your response is likely to vary. Zoloft helps my anxiety decently well and doesn't make me tired. It sounds like you could also benefit substantially from therapy, but that is a longer term solution.

I'm also on Lamictal since I'm diagnosed with bipolar disorder, which at higher doses seems to reduce my anxiety. My pdoc likes using it to help with anxiety for people who haven't had good success with SSRIs - whether or not they are bipolar - and people who she wants to be careful with SSRI doses if they are bipolar. I don't see this mentioned commonly, but it has worked for me. It can be difficult titrating up, during which time many people have increased anxiety. It made me tired at first, but this only lasted the first week or two for me, and just at the beginning, not subsequent dose increases. 

Link to comment
Share on other sites

21 hours ago, thunder said:

Depending on how long you were on Paxil for, it is possible that this is a side effect that could go away. You could always try another antidepressant, as your response is likely to vary. Zoloft helps my anxiety decently well and doesn't make me tired. It sounds like you could also benefit substantially from therapy, but that is a longer term solution.

I'm also on Lamictal since I'm diagnosed with bipolar disorder, which at higher doses seems to reduce my anxiety. My pdoc likes using it to help with anxiety for people who haven't had good success with SSRIs - whether or not they are bipolar - and people who she wants to be careful with SSRI doses if they are bipolar. I don't see this mentioned commonly, but it has worked for me. It can be difficult titrating up, during which time many people have increased anxiety. It made me tired at first, but this only lasted the first week or two for me, and just at the beginning, not subsequent dose increases. 

I was only on Paxil for 2 1/2 weeks and couldnt tolerate it anymore but thats a valid point, I could have eventually gained tolerance. The Zoloft they were giving me in the correctional facility also made me drowsy but the grade of it was likely very poor compared to the quality I was loving from it without an anti-psychotic right before a major incident took place. Im diagnosed with Bipolar Mania too in addition to schizoaffective disorder. I'm considering a mood-stabilizer but I don't want to substitute one for an SSRI. I want something meant to treat anxiety that usually also treats depression at the same time. What about Buspirone? That's not an SSRI, right? And I know I need therapy except I'm still on Parole for another 3 months and they won't allow it right now (it conflicts with the dumbass partial care where im going 2 days a week and the community service which is an honest waste of time also). Im making some dramatic changes to my lifestyle in December. One being a substantial reduction and/or change from Abilify and switch to oral anti-phsycotic (currently on court-ordered 300mg Maintena monthly injection), the second is starting individual therapy.

Edited by tsteele
Additional information
Link to comment
Share on other sites

2 hours ago, lifequake said:

Besides the above-mentioned meds, I'd add propranolol and Lyrica. 

I would caution against throwing in an anti-depressant without also having a mood stabilizer on board, especially with a recent history of mania.

I'm already on a Beta Blocker for high blood-pressure (Metoprolol Succ ER 50mg) and another common med for high cholesterol. I have several medical issues as well and am just over 280lbs (formerly 145lb) from the anti-psychotics mixed with an already slow metabolism. My weight gain started immediately with the onset of psychosis and the subsequent intervention of psych meds about 6 years ago. Every time I go off the AP I lose weight and the akathisia dissipates but then I relapse. I did however find a multivitamin this month in the drug store that has almost completely stopped the weight gain and is reversing it gradually. And my psych isn't going to want to add a mood-stabilizer in adddition to an anti-depressant. He always wants to know what works before increasing the mixture because I don't react well to psych meds in general. I think I'm safe from the anti-depressant for now because of the AP, right? Isn't Lyrica prescribed by Rheumatologists? 

Edited by tsteele
Link to comment
Share on other sites

  • 4 weeks later...
 Share

×
×
  • Create New...